I sat in the neurologist’s office the other day and heard myself ask, “Do you think I’ll ever walk properly again?” I was sitting behind still on the exam table, my feet swinging free because she had needed to tap my knees and watch my reflex. “Ouch,” I said as she used that baby rubber triangular hammer on my right knee. She moved on to the other leg, “Yow!” I remarked sharply as the baby hammer fell against my left knee. It was part of the reason I was here. I’ve fallen a few times and landed squarely on my knees which is why they sting so much from a baby rubber hammer tap-tap-tapping away. I’ve fallen because I’m not steady on my feet and I’m experiencing a bit of a foot drop while walking. I can’t wear flip flops because I can’t grasp with my toes (and believe me that’s a real pain in Florida) and at home, with no shoes on, my feet dully smack the tile floor … I call myself Slappy.
The neurologist, having completed my exam, sat at the computer with her back to me typing her findings into my record. I do love that about Cleveland Clinic – I can visit any doctor in a multitude of different locations across the state and each office has complete and immediate access to my history. She stopped typing when I asked the question I knew she really couldn’t answer. I was essentially asking if I’d ever walk, run, jump, and play again. I wanted some kind of assurance that one day I’d regain my normalcy. I realize I want this promise from all of my doctors. To be told I’ll be normal again. They can’t do it, at least not yet.
The neurologist says what I expect, “We need more testing.” She’s very nice, even if her hands are frigid. I want to hold her hands in mine until they warm up so the next patient won’t be so startled. Instead I leave with prescriptions for a brain MRI and some sort of orthotic for my shoes and some other type of nerve test. I sigh. I was hoping to be able to live through the month of June without having to see a doctor or undergo any sort of test. I brighten a little. Perhaps I can get it all done before the end of May!
My feet, and my hands to a much smaller degree, are suffering from neutropenia a type of neuropathy that occurs in varying degrees to most chemotherapy patients. I’ve known patients that have experienced it in one toe, the left thigh, an entire arm and hand, and some who’ve never had the thrill of it all. It’s the worst side effect I’ve encountered.
Even though in the early days I had a very hard time grasping anything and my cell phone certainly took a beating, my hands have healed very well since my last infusion (Dec 2015). I dared not carry a plate across the room if I couldn’t use both hands. But now they just feel like tiny pins and needles at the tips of my fingers; making it hard to insert earrings or pick up something thin or delicate. My feet are a whole other story.
I started 2016 with feet that hurt so badly there were times when I couldn’t even walk – each step was excruciating. Then when I sat in a chair or got into bed, what felt like tiny electrical shocks would bombard my toes and insteps causing my whole leg to jump and me to yell out, “Ow!” There were even a few nights when I was awake all night due to “the shocks” as I called them. The shocks have largely abated and just appear now and again. But perhaps the worst symptom was the stabbing pains. Usually coming at night, it was as if a pint-sized goblin was underneath my sheets sticking a sewing needle under the toenails of my big toes. It was pretty rough. I can give glory to God that the stabbing pains have long subsided.
But what drove me to the neurologist, aside from the neuropathy in my feet, is that I get dizzy when I close my eyes. It only happens when I’m standing – so you say – well don’t close your eyes when you’re standing. Have you ever tried to take a shower without closing your eyes? Even when I’m out of the shower and throw a towel over my growing hair, the world starts to go wobbly.
The worst part though is church. When I sing I’m one of those people with at least one hand up to God in praise and my eyes closed until … you guessed it … I start to teeter and have to grab at the people standing on either side of me so I won’t fall over. I sometimes wonder if people, who don’t know me, might think I’m being slain in the Spirit. That would be funny!
The truth is, no one can tell me how long these side effects will last or even if they’ll ever go away. But I hold out hope that they will fade and I’ll soon regain the strength in my legs and be able to stand surely on my own two feet.
And … maybe even wear flip-flops!
Thanks for hanging in with me!